Hail, Custer
- When
- July 29, 8:21 PM CST
- Where
- Custer County, Butler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.640, -99.190
Thunderstorms developed during the early evening hours over parts of western and northern Oklahoma. A few storms became severe, producing marginally severe hail and winds near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during the early evening hours over parts of western and northern Oklahoma. A few storms became severe, producing marginally severe hail and winds near 60 mph. Later in the evening, a complex of thunderstorms that developed over the Texas panhandle moved east-southeast into southwest Oklahoma. These thunderstorms packed more of a punch, with very heavy rainfall and high winds. Winds over 60 mph were reported at times, with some damage to tree limbs reported. The complex weakened somewhat just after midnight, but heavy rainfall continued through the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 5:51 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 651 PM CDT WED JUL 29 2009 .AVIATION... CONVECTION ACROSS EASTERN NEW MEXICO/SOUTHEAST COLORADO IS BECOMING BETTER ORGANIZED EARLY THIS EVENING...PER RADAR TRENDS...COOLING CLOUD TOPS. FOLLOWED CURRENT RUNS OF THE RAPID REFRESH MODEL FOR TIMING OF MCS LATE THIS EVENING/OVERNIGHT. DIFFICULT AT THIS TIME TO DETERMINE WHERE STRONGER STORMS WILL OCCUR...BUT EXPECT IFR VISIBILITIES AND CEILINGS WILL BE LIKELY WITH STRONGER CONVECTION. EXPECT MOST OF THE STRONGEST CONVECTION WITH BE CONFINED TO AREAS SOUTH AND EAST OF TAF SITES BY 12Z WITH LINGERING SHOWERS AND STORMS POSSIBLE WITH MVFR CEILINGS. && SIX .PREV DISCUSSION... /ISSUED 401 PM CDT WED JUL 29 2009/ DISCUSSION... A FEW SHOWERS AND T-STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING AS DAYTIME HEATING INCREASES THE INSTABILITY OF THE AIRMASS. HOWEVER... MORE ORGANIZED ACTIVITY IS EXPECTED TO MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. A MODERATELY STRONG SHORT WAVE MOVING INTO THE CENTRAL PLAINS WILL HELP TO PUSH A COLD FRONT SOUTH INTO THE AREA TONIGHT. INCREASING UPSLOPE FLOW OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO HAS ALREADY RESULTED IN CONVECTION DEVELOPING IN THOSE AREAS. SOME OF THIS ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO AT LEAST THE WESTERN PORTIONS OF THE CWA LATE TONIGHT AND EARLY THURSDAY. ADDITIONAL STORM DEVELOPMENT COULD ALSO OCCUR ALONG THE COLD FRONT AS IT MOVES ACROSS THAT AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS ALTHOUGH UNCERTAINTY EXISTS CONCERNING FLASH FLOOD THREAT. PRECIPITABLE WATER AMOUNTS WILL APPROACH 2 INCHES IN PARTS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA HOWEVER IT APPEARS THE MOST ACTIVE AREA OF CONVECTION... AHEAD OF THE CENTRAL TEXAS MCV... WILL STAY SOUTHEAST OF OUR CWA. ELSEWHERE... LOCALIZED AREAS OF HEAVY RAIN LAST NIGHT IN PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS HAS RESULTED IN SOMEWHAT LOWER FLASH FLOOD GUIDANCE IN THOSE AREAS... BUT THE EXPECTED PROGRESSIVE MOVEMENT OF THUNDERSTORM CLUSTERS SHOULD LOWER THE LIKELIHOOD FOR WIDESPREAD HEAVY RAIN. COOLER AND SOMEWHAT DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE COLD FRONT ON THURSDAY BEFORE TEMPERATURES START TO RECOVER TO NEAR SEASONAL LEVELS OVER THE SOUTH BY SATURDAY. NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE SOUTHERN PLAINS INTO EARLY NEXT WEEK ALTHOUGH IT MAY WEAKEN SOMEWHAT BY THAT TIME. THIS PATTERN WILL CONTINUE TO PUSH OCCASIONAL FRONTS ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 82 62 85 / 60 50 10 10 HOBART OK 69 84 63 89 / 70 40 20 20 WICHITA FALLS TX 72 86 64 86 / 60 50 40 30 GAGE OK 64 81 58 87 / 70 30 0 20 PONCA CITY OK 63 81 56 88 / 50 40 0 0 DURANT OK 72 79 65 83 / 60 70 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUL 29 2009
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
425 PM CDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND WESTERN OKLAHOMA.
LOCATION...
THE RISK AREA COVERS ALL OF WESTERN NORTH TEXAS AND LOCATIONS WEST
OF A DUNCAN...TO EL RENO...TO FREEDOM LINE IN OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM.
IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
ACROSS CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH THIS
ACTIVITY...THE GREATER RISK FOR SEVERE WEATHER WILL BE LATER THIS
EVENING AND OVERNIGHT AS A THUNDERSTORM COMPLEX TRIES TO MOVE IN
FROM THE NORTHWEST. FOR THIS MORE ISOLATED ACTIVITY...HAIL UP TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE MAIN
CONCERN.
THE GREATER RISK FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT. THUNDERSTORMS OVER THE HIGH PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS ARE EXPECTED TO ORGANIZE INTO ONE OR MORE
COMPLEXES AND MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS.
THE GREATEST CONCENTRATION AND INTENSITY IS EXPECTED OVER FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. HAIL TO THE SIZE OF
GOLFBALLS AND DAMAGING WIND GUSTS OF 70 MPH WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL MAY CAUSE LOCAL FLOODING... ESPECIALLY IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN OVER THE
PAST COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THURSDAY ACROSS
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA. THE
NORTHWESTERLY FLOW PATTERN WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND... RESULTING IN AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 815 PM CDT WED JUL 29 2009 OKZ009-014>016-300145- ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK- 815 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND ROGER MILLS COUNTIES. A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM ANGORA TO LEEDEY AT 809 PM CDT...MOVING EAST AT 15 MPH. OTHER WIDELY SCATTERED THUNDERSTORMS WERE LOCATED FROM LORA TO CANADIAN TO NEAR LAKE MARVIN IN THE EASTERN TEXAS PANHANDLE. THESE STORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINFALL. STORM INTESITY IS INCREASING AND WARNINGS MAY BE REQUIRED WITH THE NEXT 30 MINUTES. THE STRONGEST STORM WAS LOCATED 10 MILES NORTHWEST OF DURHAM. LAT...LON 3605 10000 3606 9903 3577 9896 3572 10001
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL BUTLER 35.64N 99.19W
07/29/2009 E1.00 INCH CUSTER OK PUBLIC
&&
JPIKEThe Altus AFB radar (KFDR), 143 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Another wind gust of 59 mph was measured at 2205 CDT.
No damage was reported with the wind gust.
Several tree limbs were downed, which caused sporadic power outages. Monetary damages were estimated.
No damage was reported with the wind gust.
No damage was reported with the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190405, 190407, 190408, 190409, 190410, 190411, 190412, 190413, 190414, 190415.